Georgia, 2008Damaging Winds in Georgia, June 29, 2008
June 29, 2008 · NWS TAE · 5 events in 5 counties and zones
Afternoon thunderstorms on the 29th produced some reports of wind damage over portions of southwest Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon thunderstorms on the 29th produced some reports of wind damage over portions of southwest Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 29, 2:00 PM EST, 1 hour earlier.
Area forecast discussion, Jun 29, 2:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EDT SUN JUN 29 2008
.SYNOPSIS...THE SMALL MCS WHICH FORMED TO THE SOUTH OF MOB BEFORE
SUNRISE EARLIER THIS MORNING...MOVED ONSHORE OVER THE FL PANHANDLE
BETWEEN 9 AND 10 AM EDT...AND IS NOW MOVING QUICKLY TO THE NE OVER
THE FL BIG BEND AND INTO SW GA IN THE STRONG LOW LEVEL W-SW FLOW.
WITH THIS UNUSUALLY STRONG FLOW AND EARLIER MID-HIGH LEVEL CLOUD
DEBRIS...THE SEA BREEZE IS ALMOST INDISCERNIBLE FROM THE SYNOPTIC
SCALE WINDS...SO WILL LIKELY RE-CLASSIFY TODAY AS DISTURBED. WITH
SURPRISINGLY STEEP LOW-MID LEVEL LAPSE RATES FOR A VERY WET
ATMOSPHERE...GUSTY TO DAMAGING WINDS WILL REMAIN A THREAT THIS
AFTERNOON IN THESE FAST MOVING STORMS WITH MUCH OF THE CWA NOW UNDER
A SEVERE THUNDERSTORM WATCH. OVER THE COASTAL WATERS...WINDS
CONTINUE OUT OF THE W-SW AT 5 TO 10 KTS.
&&
.SHORT TERM...WILL NEED TO KEEP THIS VERY SHORT AS DICTATED BY THE
ONGOING SVR WX...BUT ALL INDICATIONS WITH THE LATEST 12 UTC MODEL
RUNS ARE SHOWING THE TROF DIGGING SHARPLY TO THE SE TONIGHT AND
MONDAY TOWARDS OUR CWA...LIKELY LEADING TO ADDITIONAL MCS
DEVELOPMENT OVERNIGHT AND POSSIBLY MORE STRONG TO SEVERE STORMS
DURING THE DAY ON MONDAY. DAMAGING WINDS SHOULD BE THE PRIMARY
THREAT ONCE AGAIN...WITH PERHAPS AN INCREASED HAIL RISK WITH THE
COLD POOL ASSOCIATED WITH THE UPPER LOW HEADED OUR WAY. AS THE NW
FLOW ALOFT TAKES OVER...DRIER AIR IS EXPECTED TO WORK ITS WAY IN FOR
TUE INTO WED.
&&
.LONG TERM...THE DEEP UPPER TROUGH OVER THE EASTERN U.S. AT THE
BEGINNING OF THE PERIOD IS FORECAST TO DEAMPLIFY AS IT GRADUALLY
GETS SQUEEZED BETWEEN BUILDING RIDGES FROM THE EAST AND WEST. THE
DRY AIRMASS WILL REMAIN IN PLACE THROUGH WEDNESDAY NIGHT BEFORE DEEP
LAYER MOISTURE AND CLIMO POPS RETURN TO THE LOCAL REGION BY THE END
OF THE WEEK AND INTO THE WEEKEND. TEMPERATURES ARE FORECAST TO BE AT
OR JUST BELOW SEASONAL NORMALS.
&&
.AVIATION...STORMS ARE EXPECTED TO CONTINUE EVOLVING TO THE EAST
THROUGH THE AFTERNOON HOURS TOWARD KVLD...WITH NEW FIRING CONVECTION
OVER THE FL PANHANDLE AND SE AL. WITH MORE HEATING TAKING PLACE...
THESE STORMS MAY PACK A BIT MORE OF A PUNCH TOWARD KVLD AND WILL
INCREASE THE TEMPO WIND POTENTIAL. EXPECTING A LULL IN THE ACTIVITY
DURING THE EVENING HOURS BEFORE SOME ADDITIONAL CONVECTION ENTERS
THE FORECAST WITH THE APPROACH OF A COLD FRONT FROM THE NORTH...
ESPECIALLY FOR KDHN AND KABY. WILL ALSO BE MONITORING FOR ADDITIONAL
MCS DEVELOPMENT OVERNIGHT WITH THE THREAT FOR MORE STRONG TO SEVERE
STORMS ON MONDAY.
&&
.MARINE...A TIGHTENING PRESSURE GRADIENT MAY ALLOW FOR A PERIOD OF
SUSTAINED 10 TO 15 KT WINDS OVER THE COASTAL WATERS TONIGHT INTO
MONDAY...BUT THEY WILL CONTINUE TO BE GUSTY IN THE VICINITY OF ANY
STRONG STORMS.
&&
.FIRE WEATHER...WILL HAVE TO KEEP TABS WITH THE DRIER AIR MOVING
INTO THE REGION ON TUE AND WED...BUT CURRENTLY EXPECT RHS TO
GENERALLY REMAIN ABOVE 35 PERCENT.
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 72 86 68 90 66 / 60 60 40 30 10
PANAMA CITY 75 85 72 89 69 / 60 60 30 20 10
DOTHAN 71 87 67 91 62 / 60 60 30 10 10
ALBANY 70 89 66 90 63 / 60 60 30 10 10
VALDOSTA 71 89 67 91 65 / 60 60 40 30 10
CROSS CITY 72 88 71 87 68 / 60 60 40 30 20
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&
AVIATION/FIRE WX...MROCZKA
PUBLIC/MARINE...GOULD
LONG TERM...BARRY
Hazardous weather outlook, Jun 29, 2:39 AM EST, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
339 AM EDT SUN JUN 29 2008
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-300745-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
339 AM EDT SUN JUN 29 2008 /239 AM CDT SUN JUN 29 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE
REGION AGAIN TODAY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...A FEW STORMS COULD BRIEFLY APPROACH SEVERE LEVELS WITH
MARGINALLY SEVERE HAIL AND/OR WIND AND TORRENTIAL DOWNPOURS.
HOWEVER...LIKE MOST SUMMER DAYS...LIGHTNING WILL BE THE MOST
WIDESPREAD THREAT. ALSO...BRIEF A WATERSPOUT CAN OCCASIONALLY
DEVELOP WITH LITTLE OR NO WARNING DURING THE SUMMERTIME OVER THE
WARM WATERS OF THE GULF OF MEXICO.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
AGAIN ON MONDAY. WHILE WIDESPREAD HAZARDOUS WEATHER IS
UNLIKELY...A FEW STORMS COULD PRODUCE LOCALIZED FLOODING...STRONG
WIND GUSTS...FREQUENT LIGHTNING...AND HAIL. A DECREASE IN SHOWER
AND THUNDERSTORM ACTIVITY IS FORECAST TUESDAY AND WEDNESDAY AS DRIER
AIR MOVES INTO THE AREA. A RETURN TO MORE TYPICAL SUMMERTIME
WEATHER IS EXPECTED LATE THIS WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
FOURNIER
In the hours before
Local storm report, Jun 29, 12:44 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
144 PM EDT SUN JUN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM TSTM WND DMG SAND HILL 30.84N 86.19W
06/29/2008 WALTON FL LAW ENFORCEMENT
SEVERAL TREES DOWN IN VICINITY OF COUNTY ROAD 185.
&&
MROCZKASpecial weather statement, Jun 29, 12:54 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
154 PM EDT SUN JUN 29 2008
ALZ065-066-068-069-291845-
COFFEE-DALE-GENEVA-HOUSTON-
1254 PM CDT SUN JUN 29 2008
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COFFEE...DALE...GENEVA AND
HOUSTON COUNTIES...
* UNTIL 145 PM CDT
AT 1248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
BULLOCK TO GREEN BAY...OR ALONG A LINE EXTENDING FROM 11 MILES NORTH
OF ELBA TO 12 MILES SOUTHEAST OF ANDALUSIA...MOVING EAST NORTHEAST
AROUND 30 MPH.
WIND GUSTS UP TO 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING.
RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
85-GIBBS
Special weather statement, Jun 29, 1:01 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
201 PM EDT SUN JUN 29 2008
ALZ068-069-FLZ009-011-291845-
GENEVA-HOLMES-HOUSTON-JACKSON-
101 PM CDT SUN JUN 29 2008
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR
GENEVA...HOLMES...HOUSTON AND JACKSON COUNTIES...
* UNTIL 145 PM CDT
AT 1254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF SLOCOMB...OR 13 MILES WEST
OF COTTONWOOD...MOVING EAST AT 20 TO 25 MPH.
WINDS 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING.
RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
85-GIBBS
Special weather statement, Jun 29, 1:25 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
225 PM EDT SUN JUN 29 2008
FLZ016-026-291915-
GADSDEN-LIBERTY-
225 PM EDT SUN JUN 29 2008
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR GADSDEN AND LIBERTY
COUNTIES...
* UNTIL 315 PM EDT
AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
MARIANNA TO BLOUNTSTOWN TO 8 MILES SOUTHWEST OF BLOUNTSTOWN...MOVING
EAST AT 40 MPH.
THESE STORMS WILL BE NEAR...
QUINCY BY 300 PM EDT.
PEOPLE IN GADSDEN AND NORTHERN LIBERTY COUNTIES...INCLUDING THE CITY
OF QUINCY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
18-WOOL
Special weather statement, Jun 29, 2:14 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
314 PM EDT SUN JUN 29 2008
ALZ067-GAZ120>122-292000-
CLAY-HENRY-QUITMAN-RANDOLPH-
314 PM EDT SUN JUN 29 2008
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR CLAY...HENRY...
QUITMAN AND RANDOLPH COUNTIES...
* UNTIL 400 PM EDT/300 PM CDT/
AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF EUFAULA...MOVING EAST AT 30 MPH.
WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING.
RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
85-GIBBS
Special weather statement, Jun 29, 2:38 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
338 PM EDT SUN JUN 29 2008
FLZ017-027-292030-
LEON-WAKULLA-
338 PM EDT SUN JUN 29 2008
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR SOUTHERN LEON AND
WAKULLA COUNTIES...
* UNTIL 430 PM EDT
AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF CRAWFORDVILLE...MOVING EAST
AT 30 TO 35 MPH.
WINDS AROUND 40 TO 45 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING.
RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
85-GIBBS
Thunderstorm Wind, Clay
- When
- June 29, 3:00 PM EST
- Where
- Clay County, 5 mi N of Ft Gaines
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 31.672, -85.050
Several power lines were down north of Fort Gaines.
Thunderstorm Wind, Quitman
- When
- June 29, 3:04 PM EST
- Where
- Quitman County, 6 mi NE of Georgetown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.941, -85.028
A few trees were down northeast of Georgetown.
Thunderstorm Wind, Lee
- When
- June 29, 4:25 PM EST
- Where
- Lee County, Scrutchins
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.870, -84.200
Thunderstorm Wind, Seminole
- When
- June 29, 5:05 PM EST
- Where
- Seminole County, Fairchild
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 30.820, -84.900
A few trees and power lines were down.
Thunderstorm Wind, Decatur
- When
- June 29, 5:30 PM EST
- Where
- Decatur County, 5 mi W of Bainbridge to Bainbridge
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 30.900, -84.654
Numerous trees and power lines were down. Scattered power outages reported in Bainbridge.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Alabama, June 29, 20081 death · 12 injured · $1.0 million · 1 event
- Damaging Winds in Pennsylvania, June 29, 20081 death · $1.1 million · 50 kt wind · 14 events
- Damaging Winds in North Carolina, June 29, 20081 death · 50 kt wind · 3 events
- Hail and Damaging Winds in New Jersey, June 29, 20082 injured · $1.1 million · 61 kt wind · 7 events
- Hail and Damaging Winds in Oregon, June 29 to 30, 2008$458,000 · 1 in hail · 14 events
- Damaging Winds and Lightning Strikes in Georgia, June 29, 2008$365,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in New York, June 29, 2008$208,000 · 1 in hail · 16 events
- Flash Flood and Damaging Winds in Ohio, June 29, 2008$250,000 · 50 kt wind · 5 events
- Flood and Hail in Massachusetts, June 29, 2008$72,000 · 50 kt wind · 21 events
- Flash Flood and Damaging Winds in West Virginia, June 29, 2008$160,000 · 50 kt wind · 3 events
- Lightning Strike in Maine, June 29, 2008$100,000 · 1 event
- Lightning Strike in Maryland, June 29, 2008$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108404, 108405, 108406, 108407, 131677.